Pennsylvania, 2004

Damaging Wind in Pennsylvania, June 15, 2004

June 15, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several large tree limbs and wires in and around Oxford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several large tree limbs and wires in and around Oxford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 2:05 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT TUE JUN 15 2004

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO WASH OUT NEAR THE REGION TONIGHT
AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST COAST. A WARM AND HUMID
AIRMASS WILL CONTINUE TO DOMINATE THE WEATHER THROUGH MOST OF THIS
WEEK. AN UPPER LEVEL DISTURBANCE SPINNING AROUND THE SOUTHERN
STATES WILL MOVE NORTHEASTWARD OVER THE REMAINDER OF THIS WEEK. THIS
WILL BRING SOME ADDITIONAL MOISTURE INTO THE REGION IN THE FORM OF
A FEW SHOWERS OR THUNDERSTORMS, MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. A WEAK COLD FRONT WILL MOVE THROUGH LATE THURSDAY,
THEN FAIR WEATHER BUILDS IN FOR THE END OF THE WEEK AND INTO THE
WEEKEND. ANOTHER COLD FRONT IS POISED TO MOVE THROUGH THE AREA ON
SUNDAY, FOLLOWED BY DRY WEATHER FOR EARLY NEXT WEEK.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE COLD FRONT THAT WAS PUSHING TOWARD OUR AREA IS SLOWLY DISSIPATING
AS IT MOVES EASTWARD. NOT MUCH IN THE WAY OF FORCING MECHANISMS TO GET
CONVECTION GOING THIS AFTERNOON AND TONIGHT. HOWEVER, THE ATMOSPHERE
IS UNSTABLE (SBCAPE AROUND 1800 J/KG) AND IT WILL NOT TAKE MUCH TO
GET ISOLATED TO SCATTERED THUNDERSTORMS GOING. STORM INITIATION WILL
LIKELY OCCUR TO OUR WEST AND SOUTHWEST OVER THE HIGHER TERRAIN AND
PERHAPS OFF THE LAKE ERIE CONVERGENCE BOUNDARY (LAKE BREEZE), THEN
MOVE EASTWARD. DEEP LAYER SHEAR WILL BE MARGINAL FOR DEVELOPMENT OF
ORGANIZED STORMS SOUTH OF THE COLD FRONT THROUGH THIS EVENING. MOST
OF THE CONVECTIVE ACTIVITY IS DEVELOPING ACROSS OHIO AND POINTS
WESTWARD WHERE THE GREATEST INSTABILITY IS. HOWEVER ACROSS OUR CWA,
WITH HEATING FOR THE REMAINDER OF THE AFTERNOON, SOME PULSE SEVERE
STORMS ARE QUITE POSSIBLE, ESPECIALLY ACROSS CENTRAL AND SOUTHERN
ZONES. MAIN RISK FROM STORMS WILL BE FROM ISOLATED DOWNBURSTS AND
LARGE HAIL. WITH ANY STORMS THAT FORM, INTENSITY IS EXPECTED TO
DECREASE AFTER DARK. PW VALUES CONTINUE TO RUN HIGH, THEREFORE A
HEAVY RAIN THREAT WILL CONTINUE WITH ANY STORMS THROUGH TONIGHT.
FOR TONIGHT, WE WILL CALL IS MAINLY SCATTERED SHOWERS AND
THUNDERSTORMS AS ACTIVITY IS NOT EXPECTED TO BE TO WIDESPREAD, WITH
MOST OF THE ACTIVITY LASTING UNTIL MIDNIGHT.

FOR WEDNESDAY, CHC POPS WILL BE CONFINED TO SOUTHERN ZONES AS
FRONTAL TYPE BOUNDARY IS DRAPED CLOSET TO THESE AREAS. ELSEWHERE,
AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE, HOWEVER WILL LEAVE
OUT FOR NOW.

TEMPERATURES, NOT MANY CHANGES MADE AS CWA REMAINS IN A SOUPY
AIRMASS. DID BUMP UP MAX TEMPS THOUGH A BIT FOR WEDNESDAY.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MIDLEVEL RIDGE ALONG THE MIDDLE ATLANTIC/SOUTHEAST COAST BREAKS
DOWN THURSDAY AS A FRONTAL BOUNDARY AND WEEK SURFACE LOW CROSS
THE REGION. FORECAST SOUNDINGS FROM THE REGION, SHOW MODERATE
INSTABILITY AHEAD OF THE FRONT. WINDS ARE NOT TO TERRIBLY STRONG,
HOWEVER IF THE AMOUNT OF INSTABILITY IS REALIZED, WE WILL NEED TO
WATCH CONVECTIVE CELLS FOR THE POTENTIAL OF STRONG GUSTY WINDS AND
HAIL. PW VALUES ARE PROGGED TO BE AROUND 1.8 INCHES, THEREFORE
LOCALLY TORRENTIAL DOWNPOURS ARE POSSIBLE. SPCS DAY 3 OUTLOOK
PLACES OUR CWA IN A SLIGHT RISK FOR SEVERE STORMS, AND THIS LOOKS
REASONABLE.

ANY CONVECTIVE ACTIVITY SHOULD QUICKLY DIMINISH THURSDAY NIGHT.
FRONT SLOWLY EASES ITS WAY SOUTHEASTWARD FRIDAY. THIS SLOW MOVEMENT
COUPLED WITH DAYTIME HEATING MAY POP A FEW THUNDERSTORMS, THEREFORE
PUT SLIGHT CHC POPS FOR THE AFTERNOON HOURS ACROSS CENTRAL AND
SOUTHERN ZONES. SATURDAY IS STILL LOOKING DRY AS FRONTAL BOUNDARY
SHOULD BE WELL SOUTHEAST OF THE REGION, AND HIGH PRESSURE BUILDS
EASTWARD FROM THE WESTERN/CENTRAL GREAT LAKES REGION. THIS HIGH
PRESSURE SYSTEM THEN SHIFTS EASTWARD AND MOVES OFF THE COAST EARLY
SUNDAY MORNING. A WEAK COLD FRONT/SURFACE LOW POISED TO MOVE THROUGH
SUNDAY, THEREFORE HAVE CHC POPS FOR SUNDAY AFTERNOON AND EARLY
EVENING. MONDAY AND TUESDAY OF NEXT WEEK LOOK DRY AT THIS TIME,
HOWEVER TIMING OF THE AFOREMENTIONED FRONT WILL LIKELY CHANGE FROM
NOW AND THEN. THEREFORE SOME ADJUSTMENTS WILL PROBABLY BE NEEDED AS
WE GO THROUGH THE REMAINDER OF THIS WEEK.

AS FOR TEMPERATURES, DID NOT STRAY TO FAR FROM WHAT WE ARE CURRENTLY
CARRYING. MAINLY JUST SOME MINOR ADJUSTMENTS HERE AND THERE.

THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.MARINE...WL DROP THE SCA FOR ALL OF THE OCEAN WATERS AS SEAS HAVE
DROPPED BELOW 5 FT S AND WL DROP BLO 5 FT SHORTLY...PBLY BFR DARK...
AT BUOY 44025. WAVEWATCH CONTS WITH 4 FT AND SUPPORTS THIS IDEA.
SOUTHWEST WINDS ARE FCST TO REMAIN ABOUT AS IS...10 TO 15 KT OR SO.
AND, SCA CONDS ARE NOT EXPECTED THRU THE REMAINDER OF THE PD THRU
FRI.

&&

.AVIATION...SC CLDS THRU MIDDAY OVR CNTRL PTNS OF THE PHL CWA...
INCLUDING MOST OF THE TAF SITES...HAVE ERODED AND RAISED, AND SHUD
CONT TO DO SO THRU THE MID AFTN PD. CUD BE SOME MVFR VSBYS IN HAZE
THIS AFTN. HOWEVER, WL HAVE TO WATCH FOR RW/TRW TO FORM TWD LATE
AFTN/EVE AS THEY ARE ALREADY RAPIDLY DVLPG IN THE MOIST AND UNSTABLE
AMS JUST TO THE SW...AND WE SHUD FOLLOW SUIT IN THE WAKE OF THE SC
EROSIION. AS A RESULT WL INCLUDE A TEMPO GROUP FOR EVE TRW. IN
ADDITION, ENERGY FM THE MORE ATTENTION-GETTING CONVTN WELL W SHUD
ARRIVE TWD/AFT MIDN SO WL KEEP IN A CHC THRU THE OVRNGT PD... PSBLY
ACTING AS A REPEAT OF LAST NITE. COPIOUS LO LVL MSTR COMBINED WITH
PSBL LCLY EXCESSIVE PCPN IS LIKELY TO LEAD TO MORE MVFR SC/FOG
OVRNGT AND ERY WED MRNG...BFR ERODING AND RAISING LATER WED MRNG.
WENT A BIT MORE OPTIMISTIC OVR THE 2 FAR NRN LWX TAF SITES...WHICH
WE ARE TENDING IN BACKUP MODE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 63 83 64 82 / 20 20 20 40
ABE 66 86 68 85 / 20 20 20 40
RDG 68 86 68 85 / 30 20 20 40
PHL 70 87 70 87 / 40 20 20 40
12N 66 86 65 84 / 20 20 20 40
SMQ 68 86 68 85 / 20 20 20 40
TTN 69 87 69 87 / 30 20 20 40
MIV 70 85 68 85 / 40 30 20 40
N55 67 78 68 79 / 40 30 20 40
ACY 69 84 68 84 / 40 30 20 40
ILG 70 87 70 87 / 40 20 20 40
DOV 70 84 69 84 / 40 30 20 40
GED 70 84 69 84 / 40 30 20 40

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

GORSE
Hazardous weather outlook, Jun 15, 4:25 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EDT TUE JUN 15 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
525 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WINDS THIS
AFTERNOON AND EVENING OVER MUCH OF THE REGION. RIP CURRENT RISK
TODAY IS MODERATE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MPD/KRUZDLO

In the hours before

Special weather statement, Jun 15, 3:45 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EDT TUE JUN 15 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-160400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 PM EDT TUE JUN 15 2004

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. A WARM
AND HUMID AIRMASS REMAINS ACROSS THE AREA, AND THIS WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS. SOME
THUNDERSTORMS HAVE THE POTENTIAL TO TURN SEVERE WITH A DAMAGING WIND
GUST BEING THE MAIN THREAT. HOWEVER, SOME HAIL IS ALSO POSSIBLE. IN
ADDITION, ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL, POTENTIALLY CAUSING LOCALIZED FLOODING. DANGEROUS CLOUD TO
GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY THUNDERSTORM.

LOCALIZED RAINFALL RATES OF AN INCH OR TWO AN HOUR ARE POSSIBLE WITH
SOME OF THE THUNDERSTORMS. THE HEAVY RAIN WILL LIKELY RESULT IN
FLOODING IN AREAS OF POOR DRAINAGE AND ALONG SMALL STREAMS AND
CREEKS. IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING BE SURE
TO MONITOR THE LATEST WEATHER INFORMATION.

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE WEB AT:
WWW.WEATHER.GOV/ER/PHI (LOWER CASE).

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 15, 5:35 PM EST
Where
Chester County, Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -75.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407996.